Can You Overdose on LSD? – LSD (D-lysergic acid diethylamide) is a hallucinogen drug that alters thoughts and perceptions in those who use it. People have experimented with hallucinogens for thousands of years using natural plants or fungus, such as peyote or psilocybin mushrooms. But unlike these, LSD is created in a lab from a chemical isolated from the fungus ergot.
When used, LSD, also known as acid, dots, etc., is usually swallowed or held under the tongue. It is most often distributed on blotter paper and less commonly as tablets or in gelatin squares.
Signs and Symptoms of LSD Overdose
When someone uses too much LSD, he or she may encounter terrifying hallucinations. But unlike heroin or alcohol, it does not appear to be possible to take a lethal amount. When someone experiences an LSD “overdose,” most likely they are suffering from what is more commonly known as a “bad trip.”
Though less risky than many other drugs, LSD is not without its dangers, however. Severe injury and death have occurred as an indirect result of LSD use. Indeed, accidents, self-mutilation, and even suicide have befallen people during LSD trips, when they are mostly oblivious to their surroundings or what they are doing.
Commonly experienced effects of LSD may include:
- A distorted sense of time
- Visual hallucinations
- Synaesthesia, or mixed senses (e.g., “seeing” sounds)
- Intensified senses of smell and hearing
Side effects may include:
- Dilated pupils
- Rapid heartbeat
- Dry mouth
- Weakness and tremors
- Blurred vision
- Raised body temperature
Repeated LSD use is potentially dangerous and can severely impact a person’s thoughts, emotions, and behavior.
In contrast to some of these relatively minor symptoms, a bad trip experience may be extremely unpleasant. LSD users may encounter frightening alterations in their thoughts and moods, which places them at increased risk for a serious injury or death.
Some of the potentially adverse outcomes include:
- Extreme anxiety and panic
- Rapid mood swings
- Dying in an acciden
- Depersonalization, feelings of lost identity
- Aggression towards others, including homicide
- Suicidal thoughts and behaviors
In one such tragic case, in 1953, American bacteriologist and CIA employee Dr. Frank Olsen, 43, allegedly jumped to his death from the window of a 13th story hotel room in New York. At a meeting in Maryland nine days prior, he was covertly given a dose of LSD by his CIA supervisor.
A firsthand account of what Dr. Olsen experienced during this trip is not available, but he was reported to have suffered from psychosis and emotional instability as a result. Furthermore, consuming a drink spiked with a hallucinogenic drug while unaware of its presence is likely to be much more confusing and terrifying than experiencing such effects after intentionally taking the drug.
While the triggering of psychosis and or suicide is relatively uncommon under the influence of LSD, it is undoubtedly a risk, especially among those who have a history of emotional or mental health conditions.
Risk Factors on LSD
LSD is an unpredictable drug, and it can be difficult to determine when a person might experience an overdose or bad trip. People who have taken LSD many times before without any problem may suddenly encounter a bad trip.
One danger with LSD is that users quickly develop a tolerance for the drug. When someone first takes LSD, they are likely to experience the hallucinogenic effects rapidly and intensely. However, upon repeated use, the body builds up a tolerance, and the person who uses it must use more of it to achieve the same effects as before.
If someone regularly abuses LSD, it can also increase their tolerance to other hallucinogenic drugs, such as PCP. This tolerance can result in the person taking more of other unpredictable drugs while attempting to have a “good” trip. This issue is further compounded by the fact that it is difficult to control the dose of an unregulated drug such as LSD, which has effective doses in the microgram range.
However, LSD is not considered to be physically addictive. Users of LSD normally do not have drug cravings, and stopping the use of LSD does not lead to symptoms of physical withdrawal.
What to Do in Case of an LSD Overdose (Bad Trip)
If you or a loved one uses LSD and encounters the aforementioned symptoms of an overdose or bad trip, seek emergency medical treatment as soon as possible. Although an overdose in and of itself is not life-threatening, intervention can help prevent harm to oneself and others through self-mutilation, suicide, accidents, or highly risky and impulsive behavior.
Treatment for LSD Addiction
LSD does not have a high potential for addiction, but it can certainly be abused. It’s also commonly used in conjunction with other substances, including other illicit drugs and alcohol. Some people have also reported developing a psychological vulnerability to LSD use.
Persons abusing LSD or another substance should seek treatment as soon as possible. The most effective approaches for treating drug abuse and addiction involve comprehensive, evidence-based services and therapeutic modalities such as behavioral therapy, counseling, and group support.
Our center employs knowledgeable addiction professionals who provide our clients with the tools and long-term support they need to defeat addiction and live normal, healthy lives.
We can help you restore your life and enjoy the happiness you deserve! Call us today!
Related: How to Identify the Warning Signs of Addiction